Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 128, NWS Goodland, KS

June 15, 2004Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 6:44 PM MDT for Greeley County, Kansas. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2004, 6:44 PM MDT (00:44 UTC)
Expired
Jun 15, 2004, 7:45 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:47 PM MDTHAIL 0.753 S Tribune, KS
Jun 15, 6:58 PM MDTHAIL 1Tribune, KS
Jun 15, 7:06 PM MDTTORNADO5 S Tribune, KS
Jun 15, 7:26 PM MDTHAIL 1Tribune, KS
Jun 15, 7:30 PM MDTTORNADO10 Nw Tribune, KS
Jun 15, 7:35 PM MDTTSTM WND GST 707 E Tribune, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS53 KGLD 160044
SVRGLD
KSC071-160145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 745 PM MDT

* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TRIBUNE...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIBUNE AROUND 710 PM MDT...
  HORACE AROUND 715 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3827 10203 3827 10159 3868 10161 3868 10204

$$

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:25 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 15, 6:25 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT TUE JUN 15 2004

.DISCUSSION...HAVE UPDATED TO INCLUDE ENTIRE AREA IN SEVERE
THUNDERSTORM WATCH. TWO IN EFFECT...ONE FOR FAR EAST CO UNTIL 9 PM
MDT AND ONE FOR NW KS AND EXTREME SW NEB UNTIL 11 PM MDT (MIDNIGHT
CDT). CURRENTLY LINES FORMING IN FAR EAST CO AND HEADING SLOWLY TO
THE EAST. LOOKS LIKE A VERY BUSY NIGHT WITH LOTS OF WX.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Jun 15, 10:40 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUN 15 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1040 AM MDT (1140 AM CDT) TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE HIGH PLAINS LATE THIS AFTERNOON. THE
FRONT IS EXPECTED TO MOVE SOUTHEAST TO A CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA LINE THIS EVENING AND BECOME NEARLY STATIONARY.
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT FROM
LATE AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE AIR MASS WILL BE
QUITE UNSTABLE...SO SEVERE THUNDERSTORMS WILL BE LIKELY. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WIND ALONG WITH HEAVY RAIN.
SOME LOCATIONS LAST NIGHT RECEIVED AROUND TWO INCHES OF
RAIN...ESPECIALLY IN SHERIDAN AND GOVE COUNTIES. SINCE HEAVY RAIN IS
EXPECTED THERE AGAIN...THERE IS A POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY SOUTH OF A HILL CITY
KANSAS TO CHEYENNE WELLS COLORADO LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

FS

In the hours before

Special weather statement, Jun 15, 1:32 PM MDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT TUE JUN 15 2004

COZ090>092-160300-
CHEYENNE CO-KIT CARSON-YUMA-
132 PM MDT TUE JUN 15 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR EAST CENTRAL COLORADO UNTIL 9 PM MDT.
THE FOLLOWING COUNTIES ARE IN THE WATCH...YUMA...KIT CARSON
...AND CHEYENNE. A SEVERE THUNDERSTORM WATCH MEANS THAT
CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP
IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2.5 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS
TO 70 MPH WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...
TAKE ACTION IMMEDIATELY.

BULLER
Local storm report, Jun 15, 1:47 PM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     ST. FRANCIS             39.77N 101.80W
06/14/2004  58 MPH           CHEYENNE           KS   PUBLIC

1026 PM     TSTM WND GST     SHARON SPRINGS          38.89N 101.75W
06/14/2004  60 MPH           WALLACE            KS   TRAINED SPOTTER

1030 PM     HAIL             9 S ATWOOD              39.68N 101.04W
06/14/2004  0.75 INCH        RAWLINS            KS   PUBLIC

1130 PM     TSTM WND DMG     1 E HOXIE               39.36N 100.42W
06/14/2004                   SHERIDAN           KS   LAW ENFORCEMENT

            POWER POLE DOWN

1130 PM     TSTM WND DMG     2 W HOXIE               39.36N 100.48W
06/14/2004                   SHERIDAN           KS   LAW ENFORCEMENT

            POWER POLES DOWN...POWERLINES ON HIGHWAY...LARGE STORAGE
            BUILDING DESTROYED

1138 PM     HAIL             TRIBUNE                 38.47N 101.75W
06/14/2004  0.75 INCH        GREELEY            KS   LAW ENFORCEMENT

1159 PM     TSTM WND GST     HOXIE                   39.36N 100.44W
06/14/2004  62 MPH           SHERIDAN           KS   MESONET

1200 AM     TSTM WND DMG     11 SW HOXIE             39.24N 100.58W
06/15/2004                   SHERIDAN           KS   PUBLIC

            THREE GRAIN BINS DAMAGED...IRRIGATION SYSTEM TURNED
            OVER...APPROXIMATELY 100,000 DOLLAR DAMAGE

1200 AM     TSTM WND DMG     HOXIE                   39.36N 100.44W
06/15/2004                   SHERIDAN           KS   TRAINED SPOTTER

            POWER LINES DOWN. TREES DOWN. METAL SHED DESTROYED.

1200 AM     TSTM WND GST     HOXIE                   39.36N 100.44W
06/15/2004  74 MPH           SHERIDAN           KS   TRAINED SPOTTER

1245 AM     TSTM WND DMG     5 E ANGELUS             39.19N 100.60W
06/15/2004                   SHERIDAN           KS   PUBLIC

            IRRIGATION PIVOT TURNED OVER...GRAIN BINS DAMAGED.

0100 AM     HAIL             9 SE GOVE               38.87N 100.37W
06/15/2004  0.75 INCH        GOVE               KS   PUBLIC

&&

DN/JD
Special weather statement, Jun 15, 5:47 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT TUE JUN 15 2004

KSZ001>004-013>016-027>029-041-042-NEZ079>081-160500-
CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-LOGAN-NORTON-
RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-
547 PM MDT (647 PM CDT) TUE JUN 15 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA UNTIL 11 PM MDT
(MIDNIGHT CDT). THE FOLLOWING COUNTIES ARE IN THE WATCH...IN
KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. IN
NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS
TO 70 MPH WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...
TAKE ACTION IMMEDIATELY.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:52 PM MDTSevere Thunderstorm WarningGLDWichita53 min
Jun 15, 7:06 PM MDTSevere Thunderstorm WarningGLDWallace54 min
Jun 15, 7:08 PM MDTTornado WarningGLDGreeley67 min
Jun 15, 7:44 PM MDTSevere Thunderstorm WarningGLDWichita61 min
Jun 15, 7:45 PM MDTSevere Thunderstorm WarningGLDSherman45 min
Jun 15, 7:56 PM MDTSevere Thunderstorm WarningGLDWallace64 min
Jun 15, 7:59 PM MDTSevere Thunderstorm WarningGLDCheyenne31 min
Jun 15, 8:03 PM MDTFlash Flood WarningGLDGreeley3 hr
Jun 15, 8:16 PM MDTSevere Thunderstorm WarningGLDThomas59 min
Jun 15, 8:19 PM MDTFlash Flood WarningGLDWallace3 hr
Jun 15, 8:27 PM MDTSevere Thunderstorm WarningGLDLogan63 min
Jun 15, 8:30 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman30 min
Jun 15, 8:55 PM MDTSevere Thunderstorm WarningGLDRawlins35 min
Jun 15, 9:05 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan55 min
Jun 15, 9:12 PM MDTSevere Thunderstorm WarningGLDThomas33 min
Jun 15, 9:28 PM MDTSevere Thunderstorm WarningGLDRawlins32 min
Jun 15, 9:36 PM MDTSevere Thunderstorm WarningGLDGove54 min
Jun 15, 9:47 PM MDTSevere Thunderstorm WarningGLDGraham, Norton58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.